MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN917532
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the iab was inserted without issue, however when the user attempted to inflate the balloon, it was noted that the balloon was perforated.At the time of this report, the customer has not returned our requests for additional information.If further information is received, the complaint file will be updated.
 
Additional Manufacturer Narrative
(b)(4).Additional information received on 07 june 2023 stated that the issue was resolved by removing the catheter and inserting a 2nd catheter at the same insertion site.No patient harm or injury.The patient status is reported as "ok".No serial number was reported.The serial number on the returned sample is (b)(6).The lot number (18f22a0022) reported on the complaint report does not match the lot number (18f21l0064) for the returned sample.Additional information obtained from a teleflex representative indicates the returned sample is the correct iabc for this complaint.Returned for investigation was a 40cc 8.0fr fos intra-aortic balloon catheter (iabc) without the original packaging.The sample was returned in a cardboard box and was in a sealed biohazard bag.Returned with the sample was the 40cc inflation driveline tubing; no blood or abnormalities were noted to the inflation driveline tubing.Upon return, the distal end of the teflon sheath was noted at approximately 41.5cm from the iabc distal tip.The one-way valve was tethered to the iabc short driveline tubing.The bladder was fully unwrapped.Bends to the iabc were noted at approximately 16.9cm and 18.5cm from the iabc distal tip.The iabc central lumen was noted broken at approximately 13.9cm from the iabc distal tip.Buckling to the teflon sheath extrusion was noted from approximately 7cm to 15cm from the distal end of the teflon sheath.Upon visual inspection, no obvious damage or abnormality was noted to the iabc bladder.Spots of dried blood were noted on the exterior surfaces of the returned sample.Dried blood was noted within the bladder/helium pathway.A packaging retention tube was returned with the sample.No other original packaging was returned.It cannot be determined if any issues related to the packaging or device removal from the packaging was encountered.The packaging retention tube was noted slightly bent.No other damage was noted.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times according to quality system document (b)(4).The cal key and fos were connected to the iabp.The cal key was recognized.The cal key was disconnected and re-connected again after rotating the cal key 180 degrees; the cal key was recognized again.The fos was recognized and zeroed by the iabp.The pump status displayed "ok" indicating the fiber is fully intact.An attempt to aspirate and flush the catheter using a 60cc lab inventory syringe was unable to be successfully completed due to a blocked/clotted central lumen.Immediate push back on the syringe plunger was experienced.The blockage was most likely dried blood.The blockage was unable to be cleared.The iabc was leak tested and a leak was immediately detected from the iabc distal tip.The leak from the iabc distal tip is consistent with the previously confirmed broken central lumen.The iabc was leak tested again with the iabc distal tip blocked off; no other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire met resistance and the guidewire could not advance at approximately 7.0cm from the iabc distal tip.Blood was noted on the guidewire.The guidewire was front loaded through the iabc luer.The guidewire could not advance at approximately 64.3cm from the iabc luer due to the blocked central lumen.Blood was noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab leak suspected is confirmed.During the investigation, the intra-aortic balloon catheter (iabc) central lumen was noted broken, which caused blood to enter the helium pathway.The returned iabc bladder membrane was fully intact, with no leaks noted.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the broken central lumen.The root cause of the broken central lumen is undetermined.No further action required at this time.This will be monitored for any developing trends.
 
Event or Problem Description
It was reported that the iab was inserted without issue, however when the user attempted to inflate the balloon, it was noted that the balloon was perforated.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17023216
Report Number3010532612-2023-00298
Device Sequence Number20590876
Product Code DSP
UDI-Device Identifier00801902136718
UDI-Public00801902136718
Combination Product (Y/N)N
Initial Reporter CountrySI
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Model NumberIPN917532
Device Catalogue NumberIAB-05840-LWS
Device Lot Number18F21L0064
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2023
Supplement Date Received by Manufacturer06/29/2023
Initial Report FDA Received Date05/30/2023
Supplement Report FDA Received Date06/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown